Alert archive / Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 97, NWS Blacksburg, VA

June 16, 2019Mercer County, West Virginia; Bland County, Giles County, Tazewell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 16, 2019, 3:35 PM EDT for Mercer County, West Virginia; Bland County, Giles County, Tazewell County, Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2019, 3:35 PM EDT (19:35 UTC)
Expired
Jun 16, 2019, 4:30 PM EDT
In force
55 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bland County, VA, Giles County, VA, Tazewell County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

501 
WUUS51 KRNK 161935
SVRRNK
VAC021-071-185-WVC055-162030-
/O.NEW.KRNK.SV.W.0097.190616T1935Z-190616T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
335 PM EDT Sun Jun 16 2019

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  West central Giles County in southwestern Virginia...
  Northeastern Tazewell County in southwestern Virginia...
  Northeastern Bland County in southwestern Virginia...
  Southern Mercer County in southeastern West Virginia...

* Until 430 PM EDT

* At 335 PM EDT, a severe thunderstorm was located over Coaldale,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Bluefield...
  Princeton...
  Matoaka...
  Rocky Gap...
  and Pocahontas.

This includes The following Location Mercer County Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3731 8140 3732 8139 3732 8138 3733 8137
      3734 8137 3742 8131 3741 8129 3742 8128
      3744 8129 3738 8086 3713 8097 3727 8142
TIME...MOT...LOC 1935Z 286DEG 17KT 3735 8133 

HAIL...1.00IN
WIND...60MPH
 
$$

Loconto
2 follow-up statements
420 
WWUS51 KRNK 162000
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
400 PM EDT Sun Jun 16 2019

VAC185-162010-
/O.CAN.KRNK.SV.W.0097.000000T0000Z-190616T2030Z/
Tazewell VA-
400 PM EDT Sun Jun 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN TAZEWELL COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3742 8128 3744 8126 3738 8086 3713 8097
      3729 8132 3731 8134 3732 8134
TIME...MOT...LOC 2000Z 286DEG 17KT 3732 8119 

$$

VAC021-071-WVC055-162030-
/O.CON.KRNK.SV.W.0097.000000T0000Z-190616T2030Z/
Giles VA-Bland VA-Mercer WV-
400 PM EDT Sun Jun 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR
WEST CENTRAL GILES...NORTHEASTERN BLAND AND SOUTHERN MERCER
COUNTIES...

At 400 PM EDT, a severe thunderstorm was located over Sandlick,
moving east at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Bluefield...
Princeton...
Matoaka...
Rocky Gap...
and Pocahontas.

This includes The following Location Mercer County Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3742 8128 3744 8126 3738 8086 3713 8097
      3729 8132 3731 8134 3732 8134
TIME...MOT...LOC 2000Z 286DEG 17KT 3732 8119 

HAIL...<.75IN
WIND...60MPH
 
$$

Loconto
973 
WWUS51 KRNK 162025
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
425 PM EDT Sun Jun 16 2019

VAC021-071-WVC055-162035-
/O.EXP.KRNK.SV.W.0097.000000T0000Z-190616T2030Z/
Giles VA-Bland VA-Mercer WV-
425 PM EDT Sun Jun 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR 
WEST CENTRAL GILES...NORTHEASTERN BLAND AND SOUTHERN MERCER COUNTIES
WILL EXPIRE AT 430 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3742 8128 3744 8126 3738 8086 3713 8097
      3729 8132 3731 8134 3732 8134
TIME...MOT...LOC 2025Z 286DEG 17KT 3730 8109 

$$

Loconto

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:27 PM EDT, 8 minutes earlier.

Area forecast discussion, Jun 16, 3:27 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
327 PM EDT Sun Jun 16 2019

.SYNOPSIS...
A wavy front will drift across the Ohio Valley and Mid Atlantic
region through Monday. Low pressure tracks east along the front
Thursday and Friday. The region will remain in the warm and
humid air on the south side of this boundary through the end of
the week with a daily threat of showers and thunderstorms.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 225 PM EDT Sunday...

Moisture continues to increase in the low levels across our area, as
dewpoints have increased into the 60s. Residual outflow boundary
remains northwest of Greenbrier County this afternoon, and better
low level convergence remains north of the I-64 corridor. Visible
Satellite plus web cams showing a capped atmosphere with limited
vertical development to the cumulus.

High-res models showing isolated coverage this afternoon mainly in
WV and downwind toward the I-81 corridor, but main development
upstream over KY/OH appears to not reach our area this evening.
Westerly flow and ridge in the southeast will act to keep convection
limited in southside VA and the NC piedmont.

Convection will wane across the area late tonight, then appears an
earlier start to storms per synoptic models Monday, as better
surface convergence and just a drift southward in the upper waves
coincident with the front should bring storms further east and
south. The NAM and GFS are in agreement toward ramping up storms
along the Blue Ridge in the afternoon, with second area pushing into
WV during this time. Not everyone will see rain tomorrow, but
appears radar will be a lot more active. Severe threat will exist
though the shear is marginal to weak, but SBCAPEs reach 1500 to over
2000 J/Kg, so some robust convection is not out of the question with
downbursts and marginally severe hail possible. SPC still has
marginal risk for much of the area Monday.

In addition, precip water values will be in the 1.6 to 1.8 inch
range, so torrential downpours are likely. Storm motion should be in
the 20 to 30 mph range, but further south the flow is weaker, so
will have to watch for training or some slower storms along the
southern Blue Ridge where have higher rainfall forecast. Localized
flash flooding in the mountains is possible.

For temps expect mild to muggy lows tonight in the 60s. Monday, high
temps will be dependent on how quickly we cloud up with
showers/storms and any upstream blowoff. Expect temps close to or
around 90 in the piedmont where sunshine will be around longer, with
lower to mid 80s in the mountains.

Forecast confidence is medium on coverage of showers/storms this
evening and again Monday but higher on the rest of the weather
elements.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 AM EDT Sunday...

The early half of the workweek will be marked by scattered
convection as a series of disturbances pass along a slow moving cold
front north of the Ohio River. As such, showers and thunderstorms
will be most commonly found from far western Virginia and southeast
West Virginia through the Interstate 64 corridor, where greatest
instability associated with these disturbances will be found.
Elsewhere, convection will be driven mainly by daytime heating,
where showers and storms develops along the mountain ridges during
early afternoon, and drift eastward across the Piedmont during late
afternoon/evening in hit & miss fashion. Lowest coverage of rainfall
will be found across the Piedmont region of north-central North
Carolina, most influenced by ridging across the southeast states.

Tuesday, a greater coverage of rainfall expected given the
passage of Monday's wave will nudge the front closer to our
region, likely with outflows from the previous night's storms
lingering across the area. In addition to a few strong storms
packing gusty winds, the Weather Prediction Center has southeast
West Virginia and the Interstate 64 corridor of Virginia
outlined in a marginal risk for excessive rainfall for the
slightly increased potential for training storms.

Wednesday is looking to be the least active day of the period as a
strong wave of low pressure sets up across the Midwest, causing the
front to lift northward, away from our area, as a warm front. Still
quite moist however, so spotty daytime heating-driven showers and
storms will be in play, more so for the mountains.

Temperatures each day across our area will be near normal for mid-
June.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 330 AM EDT Sunday...

Expect an active pattern for Thursday as a wave of low pressure
moves across the Ohio Valley during the day, pushing into the mid-
Atlantic Thursday night. Friday appears drier with a west-northwest
flow under a flat ridge, but still cannot rule out a few
showers/storms in the higher elevations in the afternoon. Some
difference lies between the operational GFS/ECM for Saturday with
the ECM showing a strong ridge at 5h across the southeast with a
shortwave moving across the midwest, while the GFS is flatter and
faster with the next system. Ensembles are more of a blend of the
two, and keep the main activity across the Ohio Valley/Midwest, but
allow for a chance of showers/storms Sat afternoon.

Temps/humidity remain elevated, but Friday into Friday night could
see a brief reprieve in the humidity, but not quite as cool as what
we just had.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 127 PM EDT Sunday...

Mainly VFR this afternoon and through the TAF Valid Period. Will
see some storms arriving into our WV and adjacent Alleghanys
this afternoon, with better chance making toward the Blue Ridge
north of Roanoke by 03z. At this time, confidence is not high
enough for including no more than VCTS in the TAFs at
ROA/LWB/BLF given mainly scattered nature to storms.

Tonight, a threat of fog increases where it does rain through
this evening, but with clouds increasing ahead of next system,
am not confident enough to lower vsbys except at least MVFR at
LWB late tonight.

Monday morning will see VFR and increasing threat of storms
firing along the Blue Ridge and moving in from KY/OH by 18z, but
again too far out in adding to TAFS.

Extended Aviation Discussion...

Active pattern Monday afternoon through Thursday with best
chance for storms each day, especially afternoon/evening as wavy
front expected from the mid-MS Valley to the mid-Atlantic.
Mainly VFR during the day aside from storms, with potential IFR
fog/low clouds late at night due to increased low level
moisture.

Confidence is medium this time period.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...NF
LONG TERM...WP
AVIATION...WP
Hazardous weather outlook, Jun 16, 3:17 PM EDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
317 PM EDT Sun Jun 16 2019

VAZ018>020-023-024-035-047-WVZ042>044-507-508-171930-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Amherst-Buckingham-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
317 PM EDT Sun Jun 16 2019

This Hazardous Weather Outlook is for central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There could a few strong to severe thunderstorms through this
evening. Isolated damaging winds is the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms will be possible Monday and Tuesday.
The main threats will be damaging winds and isolated large hail.
Heavy rain is also likely with these storms which may result in
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>017-022-032>034-043>046-058-059-171930-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Roanoke-Patrick-Franklin-Bedford-
Henry-Pittsylvania-Campbell-Appomattox-Halifax-Charlotte-
317 PM EDT Sun Jun 16 2019

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few storms Monday and Tuesday could become strong, and possibly
severe. Damaging wind gusts and isolated large hail are the main
threats. Localized flooding is possible too, especially closer to the
Blue Ridge.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-171930-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-
317 PM EDT Sun Jun 16 2019

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 16, 3:18 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
318 PM EDT Sun Jun 16 2019

VAZ007-010-WVZ042-162000-
Tazewell-Bland-Mercer-
318 PM EDT Sun Jun 16 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MERCER, EXTREME
NORTHEAST TAZEWELL AND EXTREME NORTHWEST BLAND COUNTIES...

Until 400 PM EDT.

At 316 PM EDT, a strong thunderstorm was located near Northfork,
West Virginia, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bluefield...
Princeton...
Matoaka...
Rocky Gap...
and Pocahontas.

This includes The following Location Mercer County Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3727 8142 3731 8140 3732 8139 3732 8137
      3733 8137 3742 8131 3741 8129 3743 8128
      3740 8105 3719 8110 3727 8143
TIME...MOT...LOC 1916Z 281DEG 19KT 3735 8144

Loconto
Special weather statement, Jun 16, 3:31 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
331 PM EDT Sun Jun 16 2019

VAZ034-035-045-162015-
Amherst-Campbell-Bedford-
331 PM EDT Sun Jun 16 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BEDFORD, SOUTHERN
AMHERST, NORTHWESTERN CAMPBELL AND THE CITY OF LYNCHBURG...

Until 415 PM EDT.

At 330 PM EDT, a strong thunderstorm was located over Sedalia, moving
east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lynchburg...
Big Island...
Forest...
Rustburg...
and Coleman Falls.

This includes The following Locations Liberty University and
Lynchburg Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3728 7908 3739 7954 3752 7951 3752 7950
      3753 7950 3755 7948 3755 7947 3756 7945
      3757 7944 3754 7898
TIME...MOT...LOC 1930Z 281DEG 17KT 3748 7943

Loconto

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:18 PM EDTSpecial Weather StatementRNKMercer42 min
Jun 16, 3:31 PM EDTSpecial Weather StatementRNKCity of Lynchburg44 min
Jun 16, 3:41 PM EDTSpecial Weather StatementRNKCraig, Roanoke, City of Roanoke, City of Salem49 min
Jun 16, 4:16 PM EDTSpecial Weather StatementRNKGiles, Montgomery59 min
Jun 16, 4:23 PM EDTSpecial Weather StatementRNKCarroll37 min
Jun 16, 4:28 PM EDTSpecial Weather StatementRNKPulaski, City of Radford47 min
Jun 16, 4:30 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem45 min
Jun 16, 4:51 PM EDTSpecial Weather StatementRNKMontgomery39 min
Jun 16, 5:10 PM EDTSpecial Weather StatementRNKHenry, Patrick50 min
Jun 16, 5:13 PM EDTSpecial Weather StatementRNKBedford62 min
Jun 16, 5:36 PM EDTSpecial Weather StatementRNKFranklin39 min
Jun 16, 5:57 PM EDTSpecial Weather StatementRNKPatrick48 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2019Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.